Alert archive / Nevada / Fire Weather Watches in 2012
Fire Weather Watch 7, NWS Las Vegas, NV
NWS Las Vegas, NV issued this fire weather watch at May 16, 2012, 3:39 AM PDT for Lincoln County, Nevada; Mohave County, Arizona. It took effect at May 17, 2012, 12:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 16, 2012, 3:39 AM PDT (10:39 UTC)
- In effect from
- May 17, 2012, 12:00 PM PDT
- Expired
- May 16, 2012, 11:12 AM PDT
- In force
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, Lincoln County, NV
The radar
The Las Vegas radar (KESX), 120 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 10.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5681 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this fire weather watch went out at May 16, 2:54 AM PDT, 45 minutes earlier.
Area forecast discussion, May 16, 2:54 AM PDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
254 AM PDT WED MAY 16 2012
.SYNOPSIS...A WEAK RIDGE OF HIGH PRESSURE WILL BE OVER THE AREA
TODAY...AHEAD OF A LOW PRESSURE SYSTEM MOVING INTO THE AREA LATE
THURSDAY WHICH THEN SHIFTS EAST ON FRIDAY. THIS WILL RESULT
IN BREEZY TO WINDY CONDITIONS OVER MUCH OF THE REGION THURSDAY AND
FRIDAY. HOWEVER DRY CONDITIONS ARE LOOKED FOR ALONG WITH WELL ABOVE
NORMAL TEMPERATURES THROUGH THURSDAY.
&&
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...THE UPPER LOW WHICH IS
CURRENTLY CENTERED OVER CENTRAL NEVADA EARLY THIS MORNING WILL
CONTINUE TO SHIFT EAST OUT OF THE DISTRICT TODAY AS A WEAK SHORT
WAVE RIDGE BUILDS ACROSS THE REGION. HOWEVER ANOTHER LOW PRESSURE
SYSTEM WILL BEGIN TO MOVE INTO THE SOUTHERN GREAT BASIN LATE
THURSDAY AND CROSS OVER THE CWA ON FRIDAY. ONCE AGAIN THIS SYSTEM IS
EXPECTED TO BRING VERY LIMITED MOISTURE TO THE FORECAST AREA WITH
ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHERN MOUNTAINS ON
FRIDAY.
THE MAIN IMPACT WILL ONCE AGAIN BE WINDS DURING THE SHORT TERM.
UNDER THE SHORT WAVE RIDGE TODAY...WINDS SHOULD GENERALLY BE AT MOST
BREEZY THIS AFTERNOON...HOWEVER WINDS ARE EXPECTED TO INCREASE ON
THURSDAY AS THE NEXT SYSTEM BEGINS TO MOVE OVER THE AREA. WIND
ADVISORIES MAY NEED TO BE ISSUED IN LATER PACKAGES. HOWEVER THERE IS
THE POTENTIAL FOR STRONG DOWNSLOPE WINDS TO FORM ON THE EAST SIDE OF
THE AREA MOUNTAINS WITH THE MAIN CONCERN AT THIS TIME BEING THE
SOUTHERN SIERRA/OWENS VALLEY AND A HIGH WIND WATCH WILL BE ISSUED
WITH THIS MORNING PACKAGE.
ABOVE NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE TODAY AND
THURSDAY WITH THE FIRST 100 DEGREE READING OF THE YEAR POSSIBLE AT
LAS VEGAS MCCARRAN INTERNATIONAL AIRPORT. COOLING WILL BE SEEN ON
FRIDAY AS THE TROUGH CROSSES THE AREA WITH TEMPERATURES DROPPING
5-10 DEGREES FOR FRIDAY AFTERNOON...WHICH WILL PLACE TEMPERATURES
NEAR NORMAL FOR THE FIRST TIME IN ALMOST A WEEK.
.LONG TERM...AFTER A LITTLE BREAK FROM THE WELL ABOVE NORMAL
TEMPERATURES ON FRIDAY...READINGS WILL RISE ON SATURDAY AS THE MID
AND UPPER LEVEL FLOW FLATTENS OUT. TEMPS SHOULD RISE BACK TO AROUND
4 DEGREES ABOVE NORMAL FOR HIGHS ON SATURDAY. FURTHER WARMING SHOULD
TAKE PLACE ON SUNDAY AS RIDGING ALOFT BECOMES CENTERED OVER THE
WEST. BY MONDAY A MID/UPPER LEVEL TROUGH IS FORECAST TO APPROACH THE
COAST OF BRITISH COLUMBIA WHICH WILL INCREASE SOUTHWEST FLOW ACROSS
OUR AREA AS WE MOVE ON THE BACK SIDE OF THE RIDGE. THIS WOULD PUSH
TEMPS UP EVEN FURTHER...WITH HIGHS A GOOD 8 TO 10 DEGREES ABOVE
NORMAL UNLESS A SUBSTANTIAL AMOUNT OF HIGH LEVEL CLOUD COVER MOVES
ON IN AHEAD OF THE TROUGH. FROM SATURDAY THROUGH MONDAY I GENERALLY
WEIGHTED THE FORECAST TOWARDS THE WARMER GFS BIAS CORRECTED AND
ECMWF MOS NUMBERS WHICH LOOK MORE IN-LINE WITH FORECAST SOUNDINGS
AND PROGGED 700 MB TEMPS. MODELS ARE ALL OVER THE PLACE WITH THE
PASSAGE OF THE TROUGH AXIS BOTH IN TIMING AND DEPTH. THE GFS IS
SHALLOWER AND SLOWER WHILE THE ECMWF AND GEM ARE DEEPER. FOR NOW I
GENERALLY BLENDED THE MODELS AND BUMPED UP WINDS FROM THE SOUTHWEST
ON TUESDAY AND ALSO SHOWED A DROP IN TEMPS WITH HIGHS ONLY 5-7
DEGREES ABOVE NORMAL. THE TROUGH PER THE ECMWF MOVES THROUGH ON
TUESDAY...WHILE THE GEM MOVES IT THROUGH THEN BEFORE DROPPING IN A
BIG CLOSED UPPER LOW FOR WEDNESDAY. DEPENDING ON HOW QUICK THE
TROUGH MOVES IN AND HOW DEEP IT TURNS OUT...SOME ADJUSTING MAY NEED
TO BE DONE WITH FORECASTED TEMPS BUT FOR NOW THE OVERALL FORECAST IS
A MIDDLE OF THE ROAD BLEND.
&&
.AVIATION...FOR MCCARRAN...MAINLY EAST-SOUTHEAST TO SOUTHEAST WINDS
AT 5-10 KTS ARE EXPECTED LATE THIS MORNING INTO EARLY THIS AFTERNOON
WITH WINDS TRANSITIONING MORE TO THE SOUTH BETWEEN 23Z TODAY AND
03Z THURSDAY. AS WINDS TRANSITION MORE TO THE SOUTH GUSTS AS HIGH AS
20 KTS MAY OCCUR. STRONGER SOUTHWEST WINDS POSSIBLY GUSTING OVER 25
KTS MAY OCCUR ON THURSDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL MAINLY FOLLOW DIURNAL TRENDS ACROSS THE AREA
THROUGH TONIGHT WITH THE HIGHEST GUSTS BEING 15-20 KTS UNDER A CLEAR
SKY. STRONGER SOUTHWEST TO WEST WINDS ARE EXPECTED ON THURSDAY
ESPECIALLY IN THE AFTERNOON AND EVENING. MANY AREAS COULD SEE GUSTS
OF 25-35 KTS...WITH THE STRONGEST GUSTS - POTENTIALLY OVER 50 KTS -
IN THE EASTERN SLOPES OF THE SOUTHERN SIERRA NEVADA AND OWENS
VALLEY. MECHANICAL TURBULENCE ALOFT WILL BE POSSIBLE IN THIS AREA.
&&
.FIRE WEATHER...LOW PRESSURE WILL SHIFT EAST OF THE AREA TODAY AND
ALTHOUGH WINDS WILL BE LESS...CONTINUED VERY DRY CONDITIONS WILL
PREVAIL OVER THE AREA. ANOTHER LOW PRESSURE SYSTEM WILL BEGIN TO
MOVE INTO THE REGION ON THURSDAY AND CROSS OVER THE AREA ON FRIDAY.
THIS WILL RESULT IN ANOTHER ROUND OF GUSTY WINDS. LIMITED MOISTURE
ASSOCIATED WITH THIS SECOND SYSTEM...THUS CONTINUED DRY. THE
COMBINATION OF WINDS/DRY AIRMASS/DRY FUELS MAY CREATE THE POTENTIAL
FOR ERRATIC FIRE BEHAVIOR. FOR NOW WILL ISSUE A FIRE WEATHER WATCH
FOR THE MOST LIKELY AREAS...WHICH ARE AZ ZONE 102 AND NV ZONE 461
FOR THURSDAY AFTERNOON AND EVENING. HOWEVER ADDITIONAL PRODUCTS MAY
BE NEED IN LATER PACKAGES.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR NVZ461.
AZ...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR AZZ102.
CA...HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR CAZ519-520.
&&
JENSEN/STACHELSKI
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, May 15, 5:51 AM PDT, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 551 AM PDT TUE MAY 15 2012 AZZ001>003-036-CAZ519>527-NVZ014>022-160400- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 551 AM PDT TUE MAY 15 2012 /551 AM MST TUE MAY 15 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER GUSTY WINDS TO BETWEEN 35 AND 40 MPH WILL COMBINE WITH LOW AFTERNOON RELATIVE HUMIDITY VALUES AND CREATE THE POTENTIAL FOR ERRATIC FIRE BEHAVIOR THIS AFTERNOON AND EARLY EVENING OVER PORTION OF SOUTHERN NEVADA AND NORTHWEST ARIZONA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA LATE THURSDAY AND FRIDAY RESULTING IN ANOTHER PERIOD OF GUSTY WINDS. AT THIS TIME THE MAIN CONCERN WILL LIKELY BE FIRE WEATHER DUE TO THE WINDS AND CONTINUE LOW RELATIVE HUMIDITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:12 AM PDT | Red Flag Warning | VEF | Clark, Esmeralda, Lincoln, Nye | 36 hr |
| May 16, 3:22 AM PDT | High Wind Watch | VEF | Inyo | 24 hr |
Nearby
Fire Weather Watches in Nevada, 2012Fire Weather Watches in Arizona, 2012Every fire weather watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.